July, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Order | Search | PsorHeads

Five Year-Old Starting School with Severe Pustular P
from Debbie P.

Dear Ed. My five year old has pustular psoriasis and has been hospitalized twice for this. I've heard a lot of success stories with Soriatane but he's on it for at least 6 months and off of it for 2 months and it just comes back worse! This consumes his whole body.

Do you have any suggestions? He's on Prednisone and Soriatane now (again) and the doc wants to start tapering off of it and start him on Accutane. It just seems to be an on going battle that won't let up and I fear for him when he starts school—how people can be cruel and all. -Debbie P.

*****

Ed’s Response: I wish I knew a way we could make your son’s P invisible for the school year, but it’s inevitable that his condition is going to have to become a part of his school life. Your email suggests he is not going to lack support while he adapts to this reality, and for that I’m thankful and applaud you. You need to pay close attention to the National Psoriasis Foundation web site this fall (Sept/Oct/Nov time frame). I think there are going to be some terrific on-line resources there for parents of pre-literate children ... things to help you convince your son he is not alone in his condition, and his condition should not — need not — separate him socially from his peers. He needs to understand his condition and be able (eventually) to communicate that understanding to others in ways that defuse their fear and meanness.

With regard to his treatment, I have these questions: Is the doctor treating him now the one who made the diagnosis that his problem is pustular psoriasis? Is this doctor a dermatologist? Have you had other doctors (dermatologists) examine your son?

I’m not a doctor and am unqualified to comment professionally on your son’s current therapy, but as a layman I must say two things: One, this is the first time I’ve heard about Prednisone and Soriatane in a combined therapy for so young a child; and two, I’ve never heard about the use of Accutane as a drug for pustular P. Accutane (isotretinoin), according to my web research, is used to treat acne (sometimes pustular P can look like acne):

Isotretinoin decreases the amount of oil produced by the skin's sebaceous (oil) glands. It may be as long as two months before you see improvement in your skin [i.e., acne improvement -Ed]. There's no medicine we can add to speed up isotretinoin's action. In fact, sometimes acne gets worse during the first month or so of treatment. Side effects, such as lip dryness, begin before the acne starts to clear. (source: http://www.capederm.com/info_accutane.htm)

I would also be interested to know if UVB light treatments, or PUVA light treatments (combined with oral psoralen) have been considered. Many of the children we hear about at FlakeHQ are using or have used these therapies.

I hope you will stay in touch, Debbie, and keep your eyes on the NPF web site. Your son is lucky to have your concern working for him. -Ed

This Month's Mail | Archives

www.flakehq.com